Thunderstorm Wind, Kandiyohi
- When
- July 3, 4:36 PM CST
- Where
- Kandiyohi County, 0.68 mi NNW of (Bdh)willmar Municipal Airport
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.119, -95.135
Several clusters of storms developed during the afternoon of Wednesday, July 3rd across southern Minnesota. Most of the storms were outflow dominant, and were mainly pulse type in nature.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Several clusters of storms developed during the afternoon of Wednesday, July 3rd across southern Minnesota. Most of the storms were outflow dominant, and were mainly pulse type in nature. One isolated storm became severe near Willmar, Minnesota. The local airport measured a wind gust of 58 mph with this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 3, 1:37 PM CST, 2 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 237 PM CDT Wed Jul 3 2019 .SHORT TERM...(This evening through Thursday night) Issued at 237 PM CDT Wed Jul 3 2019 Scattered thunderstorms are developing this afternoon across southeastern Minnesota and are generally building northeastward. Another couple isolated cells are located over eastern South Dakota. SBCAPE has become quite impressive along the warm front stretching from southwest WI to west central MN and into the Dakotas, ranging from 3000-4000 J/kg. This is where the highest surface dew points coincide with the steepest mid level lapse rates. effective shear is not impressive with values less than 25 kt. Therefore, expecting pulsey multicells/clusters of storms to continue developing near the front, with a low probability of becoming severe. However, torrential rainfall is possible given the slow movement and pwats ranging from 1.25-1.5 inches. The activity should wane after sunset with the loss of daytime instability. Thunderstorm activity over western South Dakota will likely form an MCS later this evening, eventually reaching western MN overnight. If it holds together, it would push into eastern MN and western WI Thursday morning - but most of the hi-res guidance suggests this would be difficult to do with a weakening trend expected. Kept highest PoPs to the west, with only chance category across the eastern half of the CWA. A similar situation will unfold for Thursday with a weak front bisecting the area and instability building in the afternoon. Shear will be weak, but CAPE will range from 2500-3000 J/kg. Residual boundaries or the front may serve as a focus for convection, likely non-severe and disorganized with the greatest threat being locally heavy rainfall/. .LONG TERM...(Friday through Wednesday) Issued at 237 PM CDT Wed Jul 3 2019 Forecast models are fairly consistent through the extended period, with some deviations toward the end with the GFS more progressive vs. the EC/GEM. The best chances of widespread rainfall will occur with the main short wave ejecting out of the northern Rockies, and into the Northern Plains, Upper Midwest on Friday. Placement of the most concentrated area of convection is still not certain, but overall most areas will get wet sometime on Friday, especially during the day. As with any type of a quasi-zonal flow aloft, and a surface boundary near the area, chances of precipitation are not zero, but there does seem to be a drier/less humid air mass over the weekend, vs the very warm and muggy conditions currently. Based on the initial surge of drier air, northern/central Minnesota will have a higher probability of drier and less humid conditions vs. southern Minnesota, and west central Wisconsin. Early next week, return flow develops, and increases the humidity levels along with an increasing chance of precipitation by Tuesday. The problem next week is related with the deviations of the EC vs. the GFS on the mean upper level flow. The EC holds onto the upper ridge longer vs. the progressive GFS which leads to uncertainties in air mass replacement, and chances of rainfall. Even though the GFS is more progressive next week, both the EC/GFS does show more support on a warmer scenario vs. cooler. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1247 PM CDT Wed Jul 3 2019 VFR conditions expected through the period, aside from perhaps some fog overnight in WI or in thunderstorms. Scattered thunderstorms should develop across the region this afternoon and are already ongoing near Albert Lea and in east central South Dakota. Storms should diminish after sunset, but another round will push into western MN overnight, decaying as it heads into eastern MN and western WI after dawn. KMSP...Tough to say where storms will develop this afternoon, but more likely than not they will miss the terminal. Kept the VCTS for now, but confidence is low. /OUTLOOK FOR KMSP/ Thursday night...VFR. MVFR possible with isolated -tsra. Wind SW 5 kts. Friday...MVFR possible with a chance of -shra/tsra. Wind NE 5 kt. Saturday...VFR. Wind E 5 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...BORGHOFF LONG TERM...JLT AVIATION...BORGHOFF
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 1218 PM CDT Wed Jul 3 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 041730- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1218 PM CDT Wed Jul 3 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected this afternoon. Thunderstorm chances will increase across western Minnesota tonight. A couple storms may be severe with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periods of thunderstorms are expected Thursday through Tuesday, though the best chances are currently Thursday night into Friday and again Monday night into Tuesday. The potential for severe weather is low at this time, but heavy rainfall will be a continued threat. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and tonight. Borghoff
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
341 PM CDT Wed Jul 3 2019
MNZ060-068>070-077-032130-
Dakota-Rice-Hennepin-Carver-Scott-
341 PM CDT Wed Jul 3 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
HENNEPIN...DAKOTA...SCOTT...NORTHWESTERN RICE AND CENTRAL CARVER
COUNTIES...
At 341 PM CDT, strong thunderstorms were clustered over Jordan, or 24
miles northwest of Northfield, moving north at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bloomington, Eagan, Eden Prairie, Burnsville, Lakeville, Apple
Valley, Edina, Shakopee, Richfield, Cottage Grove, Inver Grove
Heights and Savage.
This includes Interstate 35 between mile markers 71 and 80.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4451 9353 4454 9352 4454 9364 4459 9377
4463 9381 4464 9377 4467 9377 4468 9386
4475 9393 4488 9383 4488 9312 4468 9288
4449 9309 4447 9343
TIME...MOT...LOC 2041Z 182DEG 17KT 4465 9358
CTGSpecial Weather Statement National Weather Service Twin Cities/Chanhassen MN 525 PM CDT Wed Jul 3 2019 MNZ057-032330- Kandiyohi- 525 PM CDT Wed Jul 3 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT KANDIYOHI COUNTY... At 522 PM CDT, strong thunderstorms were clustered near Willmar, moving east at 20 mph. Torrential rainfall is occurring with this storm, and may cause localized flooding. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Willmar, New London, Spicer, Atwater, Raymond, Green Lake, Pennock, Kandiyohi, Norway Lake, Sunburg, Willmar Airport and Priam. This includes the following highways... U.S. Highway 12 between mile markers 64 and 86. U.S. Highway 8 in Minnesota near mile marker 6. U.S. Highway 71 between mile markers 116 and 142. The heavy rainfall that is occurring with this storm may cause localized flooding. Do not drive your vehicle through flooded roadways. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4499 9523 4535 9525 4541 9478 4504 9478 TIME...MOT...LOC 2222Z 259DEG 33KT 4517 9496 LS
The Minneapolis radar (KMPX), 127 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
2 thunderstorm wind. Local standard time, as filed.
Local officials reported several trees blown down in the city of Willmar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823659, 823658.